Utah, 2026

Winter Weather in Utah, January 4 to 5, 2026

January 4 to 5, 2026 · NWS GJT · 1 event in 1 county or zone

A jet streak and shortwave trough pushed through the northern and central portions of the area, bringing moderate snowfall to the northern and central Colorado mountains as well as the Eastern Uinta Mountains of northeast Utah. The strong southwest flow also led to windy conditions at the higher elevations resulting in blowing snow as well.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A jet streak and shortwave trough pushed through the northern and central portions of the area, bringing moderate snowfall to the northern and central Colorado mountains as well as the Eastern Uinta Mountains of northeast Utah. The strong southwest flow also led to windy conditions at the higher elevations resulting in blowing snow as well. Temperatures stayed warm with this system, keeping better snow accumulations mainly confined to areas above 9000 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 4, 4:42 PM MST, 2 hours 18 minutes earlier. Its key messages:

  • Our next weather system moves in tonight with peak impacts expected tomorrow afternoon. Mountain snow and strong winds combine for slippery to hazardous travel over mountain passes.
  • 3 to 6 inches of new snow is forecast for the high country above 9000 feet with locally higher amounts over the Park Range.
  • A colder air mass arrives Thursday with additional snowfall and more winter-like temperatures.
Area forecast discussion, Jan 4, 4:42 PM MST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
442 PM MST Sun Jan 4 2026

.KEY MESSAGES...

- Our next weather system moves in tonight with peak impacts
  expected tomorrow afternoon. Mountain snow and strong winds
  combine for slippery to hazardous travel over mountain
  passes.

- 3 to 6 inches of new snow is forecast for the high country
  above 9000 feet with locally higher amounts over the Park
  Range.

- A colder air mass arrives Thursday with additional snowfall
  and more winter-like temperatures.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 155 PM MST Sun Jan 4 2026

The forecast remains on track for an upper level jet and its
attendant shortwave trough to move across northeast Utah and
northwest Colorado tonight through tomorrow night. With
unseasonably warm temperatures in place, impactful accumulation
will remain isolated to 9,000 feet and above with a rain/snow
mix possible between 7,000-9,000 feet. Convective enhancement is
expected north of I-70 tomorrow afternoon which could lead to
locally higher snow amounts, but in general we are expected 4-8"
over the Park Range and 3-6" for the rest of the northern and
central mountains. Mountain winds up to 40-50 mph will accompany
the falling snow reducing visibility at times.

As a result, a Winter Weather Advisory has been issued for the
Elkhead Mountains and Park Range Monday morning through Monday
night where the highest wind and snow probabilities are
anticipated. However, slippery stretches are anticipated over
most mountain passes as this system moves through. Snowfall
winds down Monday night into Tuesday with minor mountain
accumulations possible in the wake of this system.

Dense fog may continue to plague the lower valleys over the
next couple of nights, but stronger surface winds and increased
mixing will chip away at the likelihood of widespread dense fog
with each passing day.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 155 PM MST Sun Jan 4 2026

Some bad news with regards to snowfall and that being snowfall
amounts have dropped considerably from forecast amounts 24 hours
ago. So much for that confidence. While the evolution of the
system and timing has remained fairly consistent, available
moisture has dropped resulting in less snowfall. The synoptic
features look the same with a closed low over the Baja Peninsula
opening up as it moves across the US/Mexico border while a long
wave trough and surface cold front approach from the northwest.
Some light precip will fire out ahead of the trough as a weak
shortwave ahead of the main trough pushes through. This minor
wave will bring some light precip to the northern valleys and
mountains early Thursday morning and through the day Thursday.
Coverage increases Thursday afternoon and continues through
midmorning Friday once the front and trough push through. The
Park Range is favored for the heaviest snowfall while the Flat
Tops, Grand Mesa and central mountains will see amounts from 2
to 6 inches. This all needs to be taken with a grain of salt
considering the changes that occurred from just a few model
runs. Looking ahead to the weekend, models are indicating a rex
block setting up across the desert southwest keeping dry weather
in place through the remainder of the forecast period.

As far as temperatures are concerned, highs will run several
degrees above seasonal values, dropping to near normal by
Thursday. Once the cold front pushes through, high temps will
drop to at or just below normal before a slow warmup is expected
during the weekend.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 442 PM MST Sun Jan 4 2026

Another push of moisture and passing wave will increase shower
activity across the region overnight. The forecast challenge is
will this moisture and mixing from the system keep dense fog
from forming or will persistence win out. Went with the later
scenario attm but will be monitoring observations and webcams
closely for fog over eastern Utah and portions of western
Colorado. Otherwise expect falling ceilings overnight as this
mositure moves in...initially leading to widespread terrain
obscuration then ILS to MVFR/IFR conditions at many TAF sites as
precipitation and lower clouds become more likely. Stronger
winds aloft will also lead to localized LLWS and areas of
mountain wave turbulence through tomorrow afternoon.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Weather Advisory from 5 AM Monday to 5 AM MST Tuesday
     for COZ004.
UT...None.

&&

SHORT TERM...KAA
LONG TERM...TGR
AVIATION...TGJT
Hazardous weather outlook, Jan 4, 3:03 AM MST, 15 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
303 AM MST Sun Jan 4 2026

COZ001>014-017>023-UTZ022>025-027>029-051015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
303 AM MST Sun Jan 4 2026

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Patchy fog can be found in a few low spots around the region this
morning. Widespread dense fog in the Uinta Basin continues into mid
day before lifting out. Mild conditions with temperatures well above
average continue today with flurries possible on the northern
mountains and the Uintas. Tonight, a stronger wave works across the
region and will bring additional snow to the mountains. Warm
temperatures and low snow rates are expected to keep accumulations in
check. Monday morning commuters are advised to check road conditions
before heading out, especially for mountain passes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Snow spreads across the mountains Monday. Snow levels remain above
7000 feet though. Snow tapers Monday night, but light flurries can be
expected on Tuesday and Wednesday for the northern mountains. A more
significant system arrives Thursday and Friday, but models are
inconsistent with available moisture. Temperatures will trend cooler
Thursday and beyond, with drier conditions arriving next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
January 4, 7:00 PM MST to January 5, 5:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Generally 6 to 10 inches of snow fell across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2026Every state in 2026This day in weather historyWarnings in Utah, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1311878.